Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

July 9, 2021Kershaw County, Lee County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 9, 2021, 3:46 PM EDT for Kershaw County, Lee County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 3:46 PM EDT (19:46 UTC)
Expired
Jul 9, 2021, 4:30 PM EDT
In force
44 min
Issued by
NWS Columbia, SC

Counties Kershaw County, SC, Lee County, SC

The radar

The Columbia radar (KCAE), 78 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1551 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WWUS82 KCAE 091946
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
346 PM EDT Fri Jul 9 2021
 
SCZ016-022-028-029-031-092030-
Chesterfield SC-Richland SC-Kershaw SC-Sumter SC-Lee SC-
346 PM EDT Fri Jul 9 2021

...Strong Thunderstorms Will Impact Portions of south central
Chesterfield...eastern Richland...central Kershaw...northwestern
Sumter and western Lee Counties Until 430 PM EDT....

At 346 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles southeast of
Liberty Hill to near Lugoff to near Elgin, moving east at 20 mph.

  HAZARD...gusty winds 40 to 50 mph and excessive cloud to ground 
           lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. All outdoor activities should 
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Camden, Bishopville, Cassatt, Sumter County Airport, Goodale State
Park, Mulberry, Lugoff, Bethune, Lucknow, Dalzell, Dinkins Mill,
Manville, North Central High School, Spring Hill, North Towne Square
Shopping Center, Midway Elementary School, Boykin, Wateree River
Correctional Institution, Woodrow and Ashwood.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

This includes Interstate 20 in South Carolina between mile markers 94
and 119.
 
LAT...LON 3396 8031 3407 8071 3426 8064 3445 8064
      3442 8023 3440 8023 3436 8029 3434 8025
      3432 8024 3433 8022 3421 8021
TIME...MOT...LOC 1946Z 278DEG 19KT 3443 8071 3427 8070 3412 8076 

$$

gpl

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 9, 2:24 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 9, 2:24 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
224 PM EDT Fri Jul 9 2021

.SYNOPSIS...
Unsettled weather will continue through next week as a weak
convergence boundary will remain across the region producing
chances of showers and thunderstorms each day. Temperatures
will remain near normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convection continues across portions of the Upstate and north GA
as a shortwave descends into the southeastern US. With favorable
destabilization today across the area, expect showers and storms
to continue to shift into our area this afternoon into evening
with CSRA the most favorable with over 2000 J/kg of mlCAPE and
upper level divergence a bit more favorable. With some dry air
intruding aloft, some damaging wind gusts will be possible with
the strongest storms, but with marginal mid-level lapse rates,
severe weather is not expected to be widespread. Still
widespread PWAT values near 2 inches so any storms will also
produce locally heavy rain but due to their progressive nature,
any flooding will be unlikely. Highs today near average in the
low to mid-90s. Convection will move towards the coast later
this evening with any storms wrapping up over our area shortly
after sunset. Lows tonight in the upper 60s to low 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Weak surface troughing and remains of a frontal boundary will be
draped across the southern Midlands and CSRA on Saturday and
continue acting as a focusing mechanism. Pwat values on Saturday
will be between 1.6 and 1.7 inches and with moderate instability
expect showers and thunderstorms to develop from the early
afternoon into the late evening hours. On Sunday pwat values
will just to 1.8 to 1.9 inches with a more unstable atmosphere.
Steering flow both days will be weak leading to the potential
for training cells and the possibility of localized flooding.
Overall the potential for severe thunderstorms is low however a
few cells could contain strong and gusty winds. Afternoon high
temperatures in the upper 80s to low 90s each day with overnight
lows in the low 70s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Upper level trough will be stretched over the MS Valley with an
upper level ridge over the eastern seaboard on Monday then the
amplification will weaken through the middle of the week. A
relatively zonal pattern will be over the eastern US for
Thursday and Friday. At the surface southerly flow will continue
pushing moisture into the region and combine with diurnal
heating to produce summertime chances of showers and
thunderstorms each day. Temperatures will be near normal
through the long term.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Convection developing in the Upstate will shift towards the
terminals this afternoon. Have added a TEMPO group for
thunderstorms as a result which will lower VSBYs and produce
gusty and erratic winds. Storms will diminish in coverage by
late this evening with some lingering cloudiness and a low level
jet preventing fog formation. Not confident in low clouds
tonight so left them out of the TAF but stratus is not out of
the question like it occurred this past morning. Since no HiRes
models are depicting anything even near the area, however,
confidence is low.

EXTENDED AVIATION OUTLOOK...Restrictions in diurnally driven
showers and thunderstorms possible each day. Early morning
stratus/fog is expected this weekend and into early next week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 9, 3:40 AM EDT, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
340 AM EDT Fri Jul 9 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-100745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
340 AM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 9, 2:42 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
242 PM EDT Fri Jul 9 2021

SCZ018-025-026-091915-
McCormick SC-Saluda SC-Edgefield SC-
242 PM EDT Fri Jul 9 2021

...Strong Thunderstorms Will Impact Portions of east central
McCormick...central Saluda and northern Edgefield Counties Until 315
PM EDT....

At 241 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles west of Saluda County Airport, or 20
miles southeast of Greenwood, moving east at 20 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and frequent
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Edgefield, Saluda, Johnston, Saluda County Airport, Trenton, Ward,
Strom Thurmond High School, Saluda Co Sheriff's Office, Good Hope,
Harmony, Pleasant Lane, Northside Fire Station Main, Emory, Cleora
and Saluda High School.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3390 8219 3398 8213 3398 8205 3395 8204
      3396 8202 3399 8199 3404 8195 3409 8192
      3409 8191 3405 8158 3374 8182
TIME...MOT...LOC 1841Z 291DEG 19KT 3396 8191

CRL
Special weather statement, Jul 9, 3:15 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Columbia SC
315 PM EDT Fri Jul 9 2021

SCZ020-025>028-030-091945-
Lexington SC-Aiken SC-Newberry SC-Richland SC-Saluda SC-Edgefield SC-
315 PM EDT Fri Jul 9 2021

...Strong Thunderstorms Will Impact Portions of western Lexington...
northwestern Aiken...southeastern Newberry...northwestern Richland...
southeastern Saluda and east central Edgefield Counties Until 345 PM
EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 314 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Dreher Island
State Park to Edgefield County Airport, moving east at 25 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Columbia, Lexington, Irmo, Batesburg-Leesville, Highway 6 at Lake
Murray Dam, Red Bank, St. Andrews, Johnston, Ridge Spring, Edgefield
County Airport, Harbison State Forest, Dreher Island State Park,
Ballentine, Aiken Municipal Airport, Chapin, Gilbert, Summit,
Monetta, Trenton and Ward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 19 and 60.
 Interstate 26 between mile markers 94 and 105.

LAT...LON 3415 8104 3359 8150 3369 8194 3418 8150
TIME...MOT...LOC 1914Z 257DEG 20KT 3408 8137 3371 8184

awp
Special weather statement, Jul 9, 3:21 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Columbia SC
321 PM EDT Fri Jul 9 2021

GAZ040-063-064-SCZ018-091945-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
321 PM EDT Fri Jul 9 2021

...Strong Thunderstorms Will Impact Portions of northwestern
McDuffie...Lincoln...northwestern Columbia and central McCormick
Counties Until 345 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 320 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Lincolnton, or 10 miles east of Washington,
moving east at 25 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Lincolnton, Clarks Hill Recreation Area, J. Strom Thurmond Dam,
Elijah Clark State Park, Mistletoe State Park, Hamilton Branch State
Park, Parksville, Plum Branch, Winfield, Modoc, Scott's Landing, Knox
Scout Reservation, Double Branches, Curry Hill, Wildwood Park,
Chennault, Modoc Boat Ramp, Eubank-Blanchard Community Center, Bussey
Point Campground and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3363 8261 3363 8258 3364 8257 3364 8252
      3366 8251 3365 8249 3382 8259 3383 8260
      3386 8257 3387 8258 3386 8260 3393 8263
      3386 8224 3359 8213 3360 8264
TIME...MOT...LOC 1920Z 281DEG 22KT 3377 8256

awp
Special weather statement, Jul 9, 3:21 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Columbia SC
321 PM EDT Fri Jul 9 2021

SCZ021-022-028-029-031-091945-
Fairfield SC-Richland SC-Kershaw SC-Sumter SC-Lee SC-
321 PM EDT Fri Jul 9 2021

...Strong Thunderstorms Will Impact Portions of eastern Fairfield...
northeastern Richland...Kershaw...northwestern Sumter and
northwestern Lee Counties Until 345 PM EDT....

At 321 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles southeast of
Liberty Hill to near Lugoff to near Villages at Sandhill, moving east
at 25 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Sumter, Camden, Lake Wateree Dam, Shaw Air Base, Lugoff, Oakland,
Cassatt, Elgin, Goodale State Park, Bethune, Dinkins Mill, North
Central High School, Spring Hill, North Towne Square Shopping Center,
Midway Elementary School, Boykin, Pine Grove Fire Station, Wateree
River Correctional Institution, Dekalb and Antioch.

This includes Interstate 20 in South Carolina between mile markers 82
and 111.

LAT...LON 3442 8033 3418 8036 3396 8047 3411 8085
      3423 8080 3446 8076
TIME...MOT...LOC 1921Z 276DEG 21KT 3443 8071 3422 8074 3411 8081

gpl
Special weather statement, Jul 9, 3:39 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
339 PM EDT Fri Jul 9 2021

SCZ027-028-030-031-037-135-136-092015-
Central Orangeburg SC-Lexington SC-Aiken SC-Calhoun SC-Richland SC-
Sumter SC-Northwestern Orangeburg SC-
339 PM EDT Fri Jul 9 2021

...Strong Thunderstorms Will Impact Portions of northwestern Central
Orangeburg...southern Lexington...northeastern Aiken...northwestern
Calhoun...southeastern Richland...western Sumter and Northwestern
Orangeburg Counties Until 415 PM EDT....

At 338 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Oak Grove to 9 miles
north of Aiken State Park, moving east at 30 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Columbia, Lexington, West Columbia, Cayce, Forest Acres, Springdale,
St. Andrews, Oak Grove, McEntire Air Base, Red Bank, South Congaree,
Pine Ridge, Gaston, Eastover, SC State Fair Grounds, West Columbia
Riverwalk, Five Points, Congaree National Park, Hopkins and Horrel
Hill.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 52 and 66.
 Interstate 26 between mile markers 106 and 135.
 Interstate 77 between mile markers 0 and 12.

LAT...LON 3397 8060 3345 8117 3366 8160 3406 8113
TIME...MOT...LOC 1938Z 288DEG 25KT 3399 8115 3368 8149

awp
Special weather statement, Jul 9, 3:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
346 PM EDT Fri Jul 9 2021

SCZ016-022-028-029-031-092030-
Chesterfield SC-Richland SC-Kershaw SC-Sumter SC-Lee SC-
346 PM EDT Fri Jul 9 2021

...Strong Thunderstorms Will Impact Portions of south central
Chesterfield...eastern Richland...central Kershaw...northwestern
Sumter and western Lee Counties Until 430 PM EDT....

At 346 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles southeast of
Liberty Hill to near Lugoff to near Elgin, moving east at 20 mph.

  HAZARD...gusty winds 40 to 50 mph and excessive cloud to ground
           lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Camden, Bishopville, Cassatt, Sumter County Airport, Goodale State
Park, Mulberry, Lugoff, Bethune, Lucknow, Dalzell, Dinkins Mill,
Manville, North Central High School, Spring Hill, North Towne Square
Shopping Center, Midway Elementary School, Boykin, Wateree River
Correctional Institution, Woodrow and Ashwood.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

This includes Interstate 20 in South Carolina between mile markers 94
and 119.

LAT...LON 3396 8031 3407 8071 3426 8064 3445 8064
      3442 8023 3440 8023 3436 8029 3434 8025
      3432 8024 3433 8022 3421 8021
TIME...MOT...LOC 1946Z 278DEG 19KT 3443 8071 3427 8070 3412 8076

gpl

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:16 PM EDTSpecial Weather StatementCAEMcCormick29 min
Jul 9, 2:42 PM EDTSpecial Weather StatementCAESaluda33 min
Jul 9, 3:15 PM EDTSpecial Weather StatementCAELexington30 min
Jul 9, 3:21 PM EDTSpecial Weather StatementCAEKershaw24 min
Jul 9, 3:39 PM EDTSpecial Weather StatementCAELexington36 min
Jul 9, 4:14 PM EDTSpecial Weather StatementCAEChesterfield46 min
Jul 9, 4:23 PM EDTSpecial Weather StatementCAEClarendon, Sumter37 min
Jul 9, 4:32 PM EDTSpecial Weather StatementCAECalhoun, Orangeburg43 min
Jul 9, 4:48 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster27 min
Jul 9, 5:03 PM EDTSpecial Weather StatementCAEClarendon27 min
Jul 9, 5:14 PM EDTSpecial Weather StatementCAEOrangeburg31 min
Jul 9, 3:21 PM EDTSpecial Weather StatementCAELincoln24 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.